Menu Close

Contact us now!

Come Together to Fight Addiction

Heroin Overdose Symptoms

man experiencing heroin overdose symptoms

Heroin overdose rates are higher than ever before. The COVID-19 pandemic and dramatic increase in heroin contaminated by fentanyl have seen drug overdose rates reach over 100,000 in a single year, making heroin addiction treatment programs vital.

Knowing the signs of heroin overdose could save you or a loved one’s life. If you’re struggling with a heroin addiction, contact 781.412.1488 to speak to the professionals at Rally Recovery about our heroin addiction treatment program and start taking steps to overcome your substance use problem today.

Signs of Heroin Overdose

Heroin is a central nervous system depressant, and taking too much can cause your body to slow or even stop basic life-sustaining behavior. Heroin overdose symptoms include:

  • Unconsciousness or unresponsiveness
  • Slowed or stopped breathing
  • Cold, clammy skin
  • Blue or discolored lips and face
  • Vomiting or gurgling noises from the throat
  • Disorientation
  • Slowed or stopped heartbeat

If you think somebody is experiencing heroin overdose symptoms, call 911 immediately. Emergency services can guide how to save an individual’s life, and medical professionals can sometimes reverse the effects of a heroin overdose.

Heroin Overdose Treatment

The best possible heroin overdose treatment is the immediate application of the drug naloxone, known by the brand name Narcan. Narcan is a full opioid antagonist, meaning it can completely reverse the effects of opiate drugs. If somebody is showing signs of a heroin overdose, administering Narcan can save their lives.

If Narcan is not available, you can still take action to save somebody’s life during a heroin overdose. Follow the ABCs of first aid:

  • Airway: The first step in first aid treatment is to ensure the airway is clear. Make sure there are no obstructions in the person’s throat or mouth. If the person overdosing has vomited, this can block their breathing ability. If the person is still breathing, put them into the recovery position: on their side, with their bottom arm at a right angle to their torso and their top knee pulled forward toward their chest. This can help ensure the airway remains clear from any obstruction.
  • Breathing: Make sure the person who has overdosed continues to breathe. Total brain death occurs after just ten minutes without oxygen, and even shorter periods without oxygen can cause significant and lasting damage.
  • Circulation: If the overdosed person has stopped breathing, perform chest compressions and rescue breathing. This will promote circulation and give the person extra time before emergency services arrive.

The Rise of Fentanyl

The rise of fentanyl in the last several years has led to a huge spike in heroin overdose deaths. Knowingly or unknowingly, fentanyl is frequently found mixed into heroin, and even a tiny amount can lead to a drug overdose.

Fentanyl is particularly common in the Northeast and is often mixed with cocaine, methamphetamine, or pressed into pills that appear to be prescription medications. The signs of a fentanyl overdose are identical to heroin overdose symptoms.

Opiate Use Disorder Treatment

If you or a loved one has experienced a heroin overdose, the time to seek treatment is now. Getting help at an addiction recovery center can help you stop substance use for good, teach you valuable skills to manage cravings, and show you how to live a life in recovery. Addiction is a highly treatable disorder, and recovery is possible.

Get Started With a Heroin Addiction Treatment Program at Rally Recovery

Contact the addiction professionals at Rally Recovery by calling 781.412.1488 and getting started with substance use treatment today when you’re ready to take your addiction seriously.

We know how hard it can seem to achieve abstinence, but the compassionate professionals at our rehab can help you see hope and regain your quality of life. Heroin use can be overcome—we can show you how at Rally Recovery.